Alabama, 2012

Tornado in Alabama, May 13, 2012

May 13, 2012 · NWS BMX · 1 event in 1 county or zone

A weak cold front moved through Alabama on Sunday, May 13. Shear profiles ahead of and along the front were supportive of supercells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A weak cold front moved through Alabama on Sunday, May 13. Shear profiles ahead of and along the front were supportive of supercells. Given the enhanced low level storm relative helicity, numerous, weak mesocyclones and rotating wall clouds developed. One storm resulted in a brief tornado touchdown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 13, 11:48 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, May 13, 11:48 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1248 PM CDT SUN MAY 13 2012

.UPDATE...
FOR AVIATION

&&

.DISCUSSION...

SURFACE LOW CURRENTLY LOCATED ACROSS NORTHWESTERN ALABAMA WITH COLD
FRONT STRETCHING DOWN NEAR THE MOUTH OF THE MISSISSIPPI RIVER.
ADDITIONALLY...A WEAK WARM FRONT STRETCHES DOWN FROM THE SURFACE LOW
TO SOUTHEAST ALABAMA. DEWPOINTS SOUTH OF THIS WARM FRONT ARE IN THE
UPPER 60S AND LOWER 70S. THIS WARM FRONT WILL BE THE FOCUS FOR
STRONG STORMS TODAY AND THIS AFTERNOON. THINKING STILL REMAINS
STRONGER STORMS WILL BE LIMITED TO LOCATIONS SOUTH OF I-85 AND US-80
WITH STRONG WINDS BEING THE MAIN THREAT. WATER VAPOR IMAGERY
INDICATES A DRY SLOT ACROSS THE SOUTHWESTERN PORTIONS OF THE CWA.
DUE TO THIS DRY SLOT AND A LACK OF RADAR RETURNS IN THIS AREA
DECREASED POPS SLIGHTLY OVER THE WESTERN PORTIONS OF THE FORECAST
AREA. FURTHER TO THE EAST RADAR RETURNS HAVE BEEN INCREASING AS
MOISTURE CONTINUES TO INCREASE AHEAD OF THE FRONT. NO OTHER MAJOR
CHANGES WERE MADE OTHER THAN TO MAKE MINOR TEMPERATURE AND DEWPOINT
ADJUSTMENTS. PREVIOUS DISCUSSION BELOW.

MA

&&

.AVIATION...

CEILINGS VARY FROM MVFR TO VFR ACROSS THE FORECAST AREA. DRY SLOT
IS APPARENT ON WATER VAPOR AND VISIBLE SATELLITE ACROSS WESTERN
ALABAMA. CEILINGS WILL IMPROVE ACROSS MOST OF THE TAF SITES TO VFR
OVER THE NEXT HOUR OR SO. KEPT ANB MVFR THROUGHOUT THE AFTERNOON
DUE TO THE UNCERTAINTY OF HOW FAR NORTH AND EAST THE DRY SLOT WILL
PROGRESS. VCTS WILL BE POSSIBLE AT MGM AND TOI THIS AFTERNOON WITH
VCSH ELSEWHERE. STRATUS WILL BUILD BACK IN TONIGHT WITH CEILINGS
AND VISIBILITY DROPPING DOWN TO IFR BY 06-09Z. CONDITIONS WILL
SLOWLY IMPROVE TO MVFR AFTER SUNRISE TOMORROW.

COLD FRONT WILL MOVE THROUGH THE FORECAST WITH WINDS SHIFTING
AROUND TO THE WEST AND NORTHWEST...BUT NO SIGNIFICANT WIND GUSTS
ARE EXPECTED.

MA

&&

.PREV DISCUSSION... /ISSUED 659 AM CDT SUN MAY 13 2012/

THE LATEST WATER VAPOR IMAGERY HAS WHATS LEFT OF THE UPPER LOW
SHEARED OUT AND HEADING INTO THE TENNESSEE/OHIO VALLEYS...ALTHOUGH
SOME SEMBLANCE OF THE LOW STILL EVIDENT AT 700 MB. A SHORT WAVE
TROUGH WAS ALSO EVIDENT COMING ACROSS WESTERN ALABAMA. THE MAIN LONG
WAVE TROUGH WAS LAGGING BACK ACROSS THE LOWER MISSISSIPPI VALLEY. A
DOUBLE FRONTAL STRUCTURE EXIST WITH A RATHER WEAK SURFACE LOW NEAR
JAN..WITH A WARM FRONT TO NEAR MGM...AND A COLD FRONT TO NEAR NEW
ORLEANS. THE TRAILING COLD FRONT WAS LOCATED FROM INDIANAPOLIS TO
FORT SMITH. A LARGE RAIN MASS WAS ACROSS CENTRAL ALABAMA...WITH
RADAR ESTIMATED RAIN TOTALS ACROSS THE SOUTHWEST HALF AROUND 1
INCH...WITH VERY ISOLATED TOTALS OF 2 TO 3 INCHES IN SUMTER AND
GREENE COUNTIES.

THE MODEL SUITE IS IN RELATIVELY GOOD AGREEMENT THAT THE WEAK SURFACE
LOW BECOMES OCCLUDED AND VERY SLOWLY MOVES ACROSS CENTRAL ALABAMA
THROUGH MONDAY MORNING...ALTHOUGH THE EXACT POSITION AND MOVEMENT
HAVE SOME SPREAD. THE ATMOSPHERE OVERHEAD IS CHARACTERIZED BY PRECIP
WATER VALUES FROM 1.6-1.8 INCHES WHICH IS 160-170 PERCENT OF
NORMAL. SURFACE DEW POINTS SHOULD HIT THE 65 TO 70 DEGREE MARK IN A
NARROW WARM SECTOR THAT WILL TRAVERSE THE SOUTHERN HALF OF THE AREA
TODAY AND TONIGHT. I LIKE THE NAM DEPICTION OF INSTABILITY TODAY
THROUGH THIS EVENING LIMITED TO THE FAR SOUTH AND SOUTHEAST PARTS
OF CENTRAL ALABAMA...GENERALLY US 80/I-85 AND SOUTHWARD. BULK SHEAR
VALUES ARE NOT IMPRESSIVE AND THE CURRENT VWP DATA DOES NOT HAVE
LOW LEVEL WINDS QUITE AS HIGH AS FORECAST...AND THESE WINDS
DECREASE THROUGH THE DAY. I SUPPOSE A STRONG STORM WOULD BE POSSIBLE
SOUTHEAST AND EAST WITH SOME GUSTY WINDS POSSIBLE...NEAR THE
DEPARTING LOW OF CLOSER TO THE INSTABILITY. NAM BUFR SOUNDINGS
GENERATE CAPE UP TO 1500 BUT WITH HIGHS OF 80. THINK THE CLOUDS
AND RAIN WILL HAMPER THIS TEMPERATURE THIS AFTERNOON SOMEWHAT.

ADDITIONAL UPWARD MOTION WILL STILL PROVIDE THE NEEDED LIFT FOR
RAIN AND SOME THUNDER TODAY AND SOME OF THE RAIN MAY BE MODERATE TO
HEAVY AT TIMES. THE SOUTHWEST HALF OF THE AREA HAS SEEN STREAM
LEVELS GO UP A FEW FEET FOR PREVIOUS RAINFALL...BUT STILL THINK
THAT ANY FLOODING CONCERNS WILL BE LOCALIZED AND NOT WIDESPREAD. THE
HIGHEST RAIN TOTALS EXPECTED TODAY WILL BE EAST AND WHERE THE
STREAM LEVELS ARE LOWEST AND DROUGHT IS STRONGEST. BUT CERTAINLY AN
INCH OR TWO COULD FALL THROUGH TONIGHT WITH ISOLATED HIGHER
AMOUNTS. DRY AIR WORKS IN ALOFT SOUTHWEST AND WILL SEE GREATER
COVERAGE EASTERN TWO THIRDS.

MODEL CONSENSUS HOLDS THE UPPER TROUGH VERY CLOSE TO OUR
SOUTHEASTERN REACHES THROUGH MUCH OF THE PERIOD...WITH SEVERAL SHORT
WAVE TROUGHS SWINGING INTO THE BASE OF THE TROUGH. MEAN RELATIVE
HUMIDITY VALUES REMAIN JUST HIGH ENOUGH AT TIMES THROUGH THE WEEK
THAT AN ISOLATED SHOWER OR STORM MAY DEVELOP. HAVE NOT DECIDED JUST
YET...BUT MAY INCLUDE SMALL POPS A FEW DAYS.

MODEL THICKNESSES AND 850 TEMPS START INCREASING MID WEEK AND
THEREFORE...A WARMING TREND SHOULD ENSUE...WITH ABOVE NORMAL
HIGH TEMPS BY THE END OF THE WEEK. LOWS APPEAR NEAR NORMAL
THROUGHOUT.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     62  76  59  79  57 /  70  40  20  20  10
ANNISTON    63  78  60  79  58 /  70  40  20  20  10
BIRMINGHAM  62  77  61  80  60 /  60  30  10  20  10
TUSCALOOSA  63  79  61  81  60 /  20  20  10  20  10
CALERA      63  77  61  80  60 /  50  30  10  20  10
AUBURN      64  79  63  80  61 /  70  30  20  20  10
MONTGOMERY  64  81  63  82  62 /  50  30  10  20  10
TROY        65  82  63  82  61 /  50  30  20  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 13, 11:32 AM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1232 PM CDT SUN MAY 13 2012

ALZ011>015-017>050-141745-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1232 PM CDT SUN MAY 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 13, 11:59 AM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1259 PM CDT SUN MAY 13 2012

ALZ049-131845-
PIKE AL-
1259 PM CDT SUN MAY 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIKE COUNTY UNTIL 145 PM
CDT...

AT 1256 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTH OF BRADLEYTON...OR 8 MILES NORTHEAST OF
LUVERNE...MOVING EAST AT 20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  TROY...
  ANSLEY...
  TROY MUNICIPAL AIRPORT...
  TROY UNIVERSITY...

&&

LAT...LON 3179 8616 3179 8619 3179 8620 3181 8620
      3183 8619 3188 8618 3197 8596 3180 8589
      3177 8615
TIME...MOT...LOC 1759Z 253DEG 19KT 3182 8620

GRANTHAM
Special weather statement, May 13, 12:47 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
147 PM CDT SUN MAY 13 2012

ALZ044-131930-
MONTGOMERY AL-
147 PM CDT SUN MAY 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONTGOMERY COUNTY UNTIL
230 PM CDT...

AT 142 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SPRAGUE...OR 9 MILES NORTHWEST OF MEADVILLE...
MOVING EAST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PIKE ROAD...
  WAUGH...
  BARACHIAS...
  CARTERS HILL...
  CECIL...

&&

LAT...LON 3207 8628 3223 8636 3238 8601 3236 8599
      3234 8599 3234 8597 3230 8595 3228 8592
      3227 8593 3227 8598 3225 8600 3214 8600
TIME...MOT...LOC 1847Z 248DEG 15KT 3219 8622

GRANTHAM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Lee

When
May 13, 1:02 PM CST to 1:11 PM CST
Where
Lee County, 2.86 mi SW of Roxana to 0.69 mi WSW of Roxana
Rating
EF0
Path length
2.3 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
32.656, -85.690

An EF0 tornado with winds of 50-60 MPH touched down just west of County Road 217 southwest of Roxana, causing damage to several trees. The tornado tracked northeastward and crossed County Road 66, where it continued to cause minor tree damage. The tornado dissipated just east of County Road 66.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyThe tornado archive for Alabama, 2012Warnings in Alabama, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386232.